Michigan, 2002

Damaging Wind in Michigan, July 26, 2002

July 26, 2002 · NWS GRR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 26, 3:00 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 26, 3:00 AM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EDT FRI JUL 26 2002

MAIN FCST CHALLENGE IS TIMING OF CONVECTIVE EVENTS IN FAST ZONAL
FLOW ALOFT.

SHORTWAVE AND ASSOCIATED WEAK SURFACE TROUGH CURRENTLY MOVING
THROUGH EASTERN WISCONSIN WILL PIVOT EAST THROUGH SW MI THIS
MORNING. SCATTERED CONVECTION HAS BEEN OCCURRING OUT AHEAD OF THESE
FEATURES EARLY THIS MORNING...PARTICULARLY IN AREA OF BEST SURFACE
MOISTURE FLUX CONVERGENCE FROM LUDINGTON TO MKE. NVA IS PROGGED TO
MOVE INTO THE AREA THIS AFTERNOON BEHIND THE SHORTWAVE... AND
PASSAGE OF THE SURFACE TROUGH LATER THIS MORNING SHOULD CUT OFF THE
LOW LEVEL CONVERGENCE. WILL THEREFORE MAKE LITTLE CHANGE TO PREVIOUS
FCST FOR TODAY... WITH SCATTERED TSTMS THIS MORNING GIVING WAY TO
DRY WX FOR THE AFTERNOON AS SURFACE WINDS VEER TO THE WEST.

AM SOMEWHAT CONCERNED THAT THE STRONG SHORTWAVE MOVING EAST
SOUTHEAST FROM SOUTH DAKOTA WILL HELP FIRE ADDITIONAL CONVECTION
AFTER 18Z...BUT MODELS TAKE IT JUST SOUTH OF THE CWFA. THIS FEATURE
WILL NEED TO BE WATCHED CLOSELY TODAY BECAUSE IF WE DO NOT DRY OUT
IN TIME AND REMAIN UNSTABLE... SOME ADDITIONAL STORMS COULD
REDEVELOP ALONG THE I94 CORRIDOR LATER IN THE DAY. LOOKS LIKE
SURFACE TROUGH MAY TRY TO STALL OUT ACROSS FAR SRN LWR MI AS WELL.

WEAK RIDGE OF HIGH PRESSURE IS PROGGED OVER THE AREA TONIGHT. WILL
FCST SOME AREAS OF FOG SINCE WINDS WILL GO NEARLY CALM AND DEWPOINTS
SHOULD BE IN THE MID TO UPPER 60S. ADDITIONAL SHORTWAVES WILL LIKELY
BE COMING THROUGH THE ZONAL FLOW... BUT THE ATMOSPHERE LOOKS TOO DRY
TO SUPPORT ANYTHING MORE THAN SOME OCCASIONAL MID AND HIGH CLOUDS.

MODELS OFFER VARIOUS SOLUTIONS WITH RESPECT TO WARM FRONTAL POSITION
IN LATER PERIODS AND HOW QUICK IT MOVES BACK NORTH THROUGH SW MI.
CURRENT ETA SOLUTION HAS A DRY SATURDAY WITH THE FRONT NOT REALLY
MAKING ITS MOVE UNTIL SATURDAY NIGHT. WILL STILL MAINTAIN A CHANCE
POP FOR SATURDAY HOWEVER GIVEN UNCERTAINTY THAT FAR OUT IN EXACTLY
WHERE THE BOUNDARY WILL BE AND HOW UPPER FEATURES WILL PLAY OUT.

MEADE

EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS SEEM TO BE CONVERGING ON SIMILAR TIMING WITH THE
SHORTWAVE EXPECTED TO MOVE ACROSS THE GREAT LAKES EARLY NEXT WEEK.
LATEST 00Z AVN AND CANADIAN MODELS...FOLLOWING THE LEAD OF THE
25/12Z ECMWF...BRING THE COLD FRONT ACROSS THE STATE MONDAY NIGHT.
AHEAD OF THIS SHORTWAVE TROUGH...SWRLY FLOW WILL BRING A TROPICAL
MOISTURE SUPPLY NORTH INTO THE FORECAST AREA AND RESULT IN HUMID
CONDITIONS AND THE THREAT FOR CONVECTION SUNDAY AND MONDAY AS VORT
CENTERS PRECEDE THE TROUGH. CONVECTIVE COMPLEXES COULD BRING
SIGNIFICANT RAINFALL TO MANY AREAS BEFORE THE COLD FRONT PASSES LATE
MONDAY NIGHT. DRY WEATHER AND LOWER HUMIDITY EXPECTED BEHIND THE
FRONT TUESDAY...BUT THE BRUNT OF THE COOL ADVECTION WILL BRUSH BY TO
THE NORTH WITH ONLY SLIGHT DECREASE IN SFC TEMPS EXPECTED IN OUR
FORECAST AREA. WILL LEAVE DAYS 6 AND 7 AS PREVIOUSLY FORECASTED AT
THIS TIME AS THERE IS A SPREAD AMONG THE ENSEMBLE MEMBERS. PREVIOUS
INDICATIONS HAD SUGGESTED AN UPPER TROUGH WOULD DEVELOP OVER THE NE
U.S. AND LEAVE US IN A NWRLY FLOW PATTERN...HOWEVER THE LATEST MODEL
RUNS SUGGEST THE ZONAL FLOW WILL HOLD. THIS WILL KEEP US WARMER WITH
THE THREAT FOR ROUNDS OF CONVECTION ASSOCIATED WITH RIPPLES IN THE
WRLY FLOW.

GREENE

.GRR...NONE.

In the hours before

Special weather statement, Jul 26, 5:37 AM EST, 2 hours 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 AM EDT FRI JUL 26 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS AS NEEDED.

HAZARDS...
THUNDERSTORMS WITH INTENSE CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL AFFECT SOUTHWEST MICHIGAN THIS MORNING. SEVERE
WIND GUSTS OR LARGE HAIL ARE NOT EXPECTED AT THIS TIME.

DISCUSSION...
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ALMA TO GRAND RAPIDS
TO HOLLAND AT 630 AM WILL MOVE SLOWLY SOUTHEAST THIS MORNING... AND
EXIT THE AREA BY THIS AFTERNOON. HOWEVER SOME ADDITIONAL SCATTERED
THUNDERSTORM DEVELOPMENT COULD TAKE PLACE THIS AFTERNOON ALONG AND
SOUTH OF A LINE FROM KALAMAZOO TO JACKSON.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH
TUESDAY...

SCATTERED THUNDERSTORMS ARE FORECASTED EACH DAY OF THE OUTLOOK
PERIOD EXCEPT TUESDAY. SEVERE WEATHER IS A POSSIBILITY SATURDAY
THROUGH MONDAY AS FAST MOVING UPPER LEVEL DISTURBANCES INTERACT WITH
A MOIST AND UNSTABLE AIR MASS.

MEADE

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 13:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 26, 8:24 AM EST to 8:30 AM EST
Where
Jackson County, Jackson
Measured
53 kt (61 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -84.400

An isolated severe thunderstorm during the morning in Jackson produced several high wind gusts, causing several large trees and limbs to be blown down. One large tree was blown down on a home on the west side of Jackson, and another report of a tree blown down onto a home in Jackson was received as well. Another large tree limb was blown down and blocked a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314478.